Maryland, 2007

Winter Weather in Maryland, March 3 to 4, 2007

March 3 to 4, 2007 · NWS LWX · 1 event in 1 county or zone

Snow showers developed during the evening hours of March 3rd and continued through the morning hours of March 4th along and west of the Allegheny Front in the wake of a strong cold front. |A SKYWARN Spotter reported 2 inches of snowfall in Frostburg, MD.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Snow showers developed during the evening hours of March 3rd and continued through the morning hours of March 4th along and west of the Allegheny Front in the wake of a strong cold front. |A SKYWARN Spotter reported 2 inches of snowfall in Frostburg, MD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 3, 3:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 3, 3:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EST SAT MAR 3 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
WATER VAPOR LOOP SHOWS A POSITIVELY TILTED TROUGH ELONGATING FROM
QUEBEC SOUTHWEST THROUGH THE PLAINS. ACARS 400-250MB WIND
OBSERVATIONS REVEAL A 150-195KT SOUTHWESTERLY JET FROM THE PLAINS
THROUGH THE MID ATLANTIC. 11Z SURFACE ANALYSIS PLACED A 993MB
CYCLONE ACROSS THE UPPER GREAT LAKES. A SERIES OF COLD FRONTS EXTEND
FROM THE LOW TO THE SOUTH-SOUTHWEST. THE FIRST WAS DISSIPATING
ACROSS THE APPALACHIANS...WITH THE SECOND COLD FRONT STRETCHED
THROUGH INDIANAPOLIS AND SOUTHERN MISSOURI...AND THE THIRD WAS
ENTERING NORTHWEST ILLINOIS TO NORTHERN KANSAS.

THE 1705Z DESCENT KIAD ACARS SOUNDING INDICATES 4C OF COOLING
BETWEEN 700-500MB SINCE THE 12Z KIAD RAOB. THIS IS IN ASSOCIATION
WITH THE FIRST DECAYING WAVE ALOFT WHICH BROUGHT LIGHT SHOWERS
ACROSS NORTH CENTRAL MARYLAND. IT IS TAKING SEVERAL HOURS TO MIX OUT
SHALLOW COLD POOL BEHIND THE DISSIPATING COLD FRONT STRETCHED
SOUTHWEST TO NORTHEAST...BISECTING THE FORECAST AREA.

THE NEXT COLD FRONT IS MOVING THROUGH WEST VIRGINIA...WITH INCREASED
SHOWER RETURNS EVIDENT AS DESTABILIZATION (FROM THE SURFACE AND
ALOFT) TAKE PLACE. THIS WILL PRESENT A WINDOW OF OPPORTUNITY FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EARLY
THIS EVENING. 12Z NAM/GFS INDICATE 100-200 J/KG OF INSTABILITY
DURING THE LATE AFTERNOON. EVAPORATIVE COOLING ASSOCIATED WITH THE
INVERTED-V SOUNDING (DOWNDRAFT TEMPERATURES NEAR 45F) SHOULD PROVIDE
A FAVORABLE ENVIRONMENT FOR HIGHER WIND GUSTS WITHIN CONVECTIVE
ELEMENTS. SMALL HAIL WILL BE POSSIBLE...ESPECIALLY ACROSS THE
NORTHWEST FORECAST AREA WHERE EQUILIBRIUM LEVEL TEMPERATURES DROP TO
-25C.

MEANWHILE...COLD ADVECTION WILL BE TAKING PLACE ACROSS THE
MOUNTAINS...WHERE SYNOPTIC CYCLONIC FLOW WILL OCCUR ATOP MOIST
UPSLOPE. 12Z NAM/GFS INDICATE THE MOISTURE DEPTH IS FAIRLY DEEP
(6 KFT)...WITH A GOOD UPSLOPE TRAJECTORY OVERNIGHT. THERE IS A
CLUSTERING AT ABOUT 0.4 LIQUID EQUIVALENT QPF FROM THE 09Z SHORT
RANGE ENSEMBLE MEMBERS AT KEKN THROUGH MID MORNING SUNDAY. GIVEN A
DECENT FLOW ATOP THE BOUNDARY AND THE TROUGH PASSING OVERHEAD...WILL
HAVE SNOW SHOWERS MENTIONED TO THE BLUE RIDGE AND SOME FLURRIES EAST
TO THE INTERSTATE 95 CORRIDOR.

PROXIMITY TO THE MID LEVEL TROUGH ALOFT WILL KEEP CLOUDS ACROSS THE
REGION SUNDAY. ANY CLEAR PATCHES WHICH DEVELOP LATER TONIGHT WILL
FILL IN AS THE BOUNDARY LAYER MIXES DURING THE MORNING. UPSLOPE
MOUNTAIN SNOW SHOWERS WILL BE DECAYING THROUGH THE DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

&&

.AVIATION...
SHOWER AND THUNDERSTORM ACTIVITY WILL DEVELOP DURING THE MID TO LATE
AFTERNOON WITH THE ARRIVAL OF THE NEXT SECONDARY COLD FRONT AND WAVE
ALOFT. WINDS WILL SHIFT TO THE NORTHWEST WITH GUSTS CONTINUING
ACROSS MOST TAF SITES INTO SUNDAY.

&&

.MARINE...
12Z ETA/GFS MOS AT THOMAS POINT INDICATE SUSTAINED WINDS WILL
INCREASE FROM 15KT TONIGHT TO 20KT SUNDAY. 12Z NAM/GFS PROXIMITY
FORECAST SOUNDINGS INDICATE WIND GUST POTENTIAL OF 25-30 KNOTS
THROUGH SUNDAY.

&&

.HYDROLOGY...
MAIN STEM FORECAST POINTS ARE ALL UNDER FLOOD STAGE.

&&

.TIDES...
CURRENT TIDAL DEPARTURES ARE A HALF TO ONE FOOT ABOVE ASTRONOMICAL
PREDICTIONS. THE LUNAR CYCLE IS AT A FULL MOON (100 PERCENT FULL).
THE CHESAPEAKE BAY OPERATIONAL FORECAST SYSTEM INDICATES WATER
LEVELS WILL FALL TO NEAR ASTRONOMICAL PREDICTIONS TONIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...SNOW ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY FOR
     MDZ501.

VA...SNOW ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY FOR
     VAZ021.

WV...SNOW ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST SUNDAY FOR
     WVZ054-501-503.

MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EST SUNDAY FOR ANZ530>537.

&&

SHORT TERM/AVIATION/HYDROLOGY/TIDES...ROGOWSKI
LONG TERM...LISTEMAA
MARINE...ROGOWSKI/LISTEMAA
Hazardous weather outlook, Mar 3, 2:45 PM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EST SAT MAR 3 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
245 PM EST SAT MAR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT ALONG THE TIDAL POTOMAC RIVER
AND MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH SUNDAY EVENING.

SNOW SHOWERS ARE EXPECTED TO INCREASE THIS EVENING ACROSS THE HIGHER
ELEVATIONS OF WESTERN MARYLAND AND EASTERN WEST VIRGINIA BEHIND A
COLD FRONT. A SNOW ADVISORY HAS BEEN POSTED ALONG AND WEST OF THE
ALLEGHENY FRONT...AND FOR THE WESTERN RIDGE LINE OF HIGHLAND AND
PENDLETON COUNTIES. PLEASE REFER TO THE SNOW ADVISORY FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

SMALL CRAFT ADVISORY CONDITIONS ARE ONCE AGAIN EXPECTED ALONG THE
TIDAL POTOMAC RIVER AND MARYLAND PORTION OF THE CHESAPEAKE BAY
SUNDAY NIGHT AHEAD OF THE NEXT COLD FRONT...THROUGH MONDAY NIGHT
BEHIND THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT EXPECTED. ANY REPORTS OF SMALL HAIL OR
WIND GUSTS WITHIN ANY THUNDERSTORMS THIS AFTERNOON AND EVENING ARE
APPRECIATED. SNOW REPORTS ACROSS THE PAN HANDLE OF WEST VIRGINIA AND
MARYLAND OVERNIGHT WILL BE APPRECIATED AS WELL.

ROGOWSKI/NWL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Extreme Western Allegany

When
March 3, 8:00 PM EST to March 4, 9:30 AM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

A SKYWARN Spotter reported 2 inches of snowfall in Frostburg, MD.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18614.